Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Austin/San Antonio, TX

April 28, 2006Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 28, 2006, 7:20 PM CDT for Gillespie County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 7:20 PM CDT (00:20 UTC)
Expired
Apr 28, 2006, 8:15 PM CDT
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 125 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:54 PM CDTHAIL 1.7514 Nne Harper, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 290020
SVREWX
TXC171-290115-
/O.NEW.KEWX.SV.W.0110.060429T0020Z-060429T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF HARPER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3050 9930 3050 9884 3043 9880 3041 9880
      3038 9891 3038 9894 3034 9907 3034 9911
      3028 9931

$$
1 follow-up statement
000 
WWUS54 KEWX 290037
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 PM CDT FRI APR 28 2006

TXC171-290115-
/O.CON.KEWX.SV.W.0110.000000T0000Z-060429T0115Z/
GILLESPIE TX-
735 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR GILLESPIE COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HARPER...OR ABOUT 23 MILES NORTH OF KERRVILLE...MOVING
EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL...
  CROSS HIGHWAY 87 NORTH OF FREDERICKSBURG AT 750 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3050 9930 3050 9880 3035 9882 3028 9931

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:26 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 28, 6:26 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT FRI APR 28 2006

.AVIATION...
THE DRY LINE IN WEST TEXAS WILL ADVANCE EASTWARD ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS THRU 12Z PRODUCING A SQUALL LINE WITH
THE POTENTIAL FOR SEVERE TSTA. SOUTHEAST SURFACE WINDS OF 15-25
KTS WILL PREVAIL AHEAD OF THE DRY LINE WITH MVFR CIGS DEVELOPING
AFTER 03Z. SKIES WILL CLEAR FROM THE WEST BEHIND THE SQUALL LINE
AFTER 12Z WITH GUSTY NORTHWEST WINDS OF 15-25 KTS.

&&

.PREV DISCUSSION... (ISSUED 332 PM CDT FRI APR 28 2006)

DISCUSSION...
AREA NATIONAL WEATHER SERVICE RADAR INDICATES SEVERE THUNDERSTORMS
ALREADY DEVELOPING IN WESTERN VAL VERDE COUNTY. ATMOSPHERIC
INSTABILITY WILL CONTINUE TO INCREASE THROUGH THE REST OF THE DAY
AHEAD OF THE UPPER TROUGH CURRENTLY OVER THE NM/TX/MEX BORDER.
THIS INSTABILITY COUPLED WITH ABUNDANT MOISTURE AND GOOD VERTICAL
SHEAR WILL ALLOW DEVELOPING STORMS TO RAPIDLY INTENSIFY INTO
SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL. THIS ENVIRONMENT
WILL ALSO FAVOR THE POTENTIAL FOR ISOLATED TORNADOS. THE STORMS
WILL FOCUS ALONG THE DRY-LINE BOUNDARY AND PROGRESS EASTWARD
THROUGH EARLY SATURDAY MORNING...AND SHOULD EXIT THE EASTERN-MOST
COUNTIES OF THE CWA BY NOON.

AS THE TROF AXIS CONTINUES TO MOVE EASTWARD, NORTHWEST WINDS WILL
BRING DRY SFC CONDITIONS ALLOWING FOR A WARM AFTERNOON. DRY CONDITIONS
WILL CONTINUE THROUGH THE WEEKEND...RESULTING IN WARM AFTERNOONS
AND MILD NIGHTS. WINDS WILL BEGIN TO SHIFT TO SE-S SUNDAY
AFTERNOON DRAWING IN GULF MOISTURE. THIS WILL LEAD TO INCREASING
HUMIDITIES AND CLOUDS THROUGH MID-WEEK. NEXT BEST CHANCE FOR
RAIN WILL BE THE END OF NEXT WEEK AS ANOTHER FRONTAL BOUNDARY
DRAPES ACROSS THE REGION.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, Apr 28, 4:27 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 PM CDT FRI APR 28 2006

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
427 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON
INTO THE EVENING HOURS. BY LATE EVENING...THE STORMS WILL ORGANIZE
INTO A SQUALL LINE THAT WILL MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT AND EARLY MORNING HOURS. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SQUALL LINE WILL BE ONGOING EARLY IN THE MORNING BEFORE MOVING
INTO SOUTHEAST TEXAS BY NOON. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO EARLY SATURDAY.

In the hours before

Local storm report, Apr 28, 6:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
608 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 NW ROCKSPRINGS       30.12N 100.33W
04/28/2006  E0.88 INCH       EDWARDS            TX   CO-OP OBSERVER

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:04 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min
Apr 28, 7:57 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde63 min
Apr 28, 8:06 PM CDTSevere Thunderstorm WarningEWXGillespie39 min
Apr 28, 8:25 PM CDTSevere Thunderstorm WarningEWXLlano65 min
Apr 28, 8:43 PM CDTSevere Thunderstorm WarningEWXGillespie32 min
Apr 28, 8:44 PM CDTSevere Thunderstorm WarningEWXBlanco46 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real35 min
Apr 28, 8:58 PM CDTSevere Thunderstorm WarningEWXBurnet62 min
Apr 28, 9:22 PM CDTTornado WarningEWXBurnet23 min
Apr 28, 9:28 PM CDTSevere Thunderstorm WarningEWXKerr62 min
Apr 28, 9:41 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson23 min
Apr 28, 9:43 PM CDTTornado WarningEWXKerr32 min
Apr 28, 9:53 PM CDTSevere Thunderstorm WarningEWXGillespie67 min
Apr 28, 10:08 PM CDTSevere Thunderstorm WarningEWXLlano52 min
Apr 28, 10:15 PM CDTTornado WarningEWXKerr30 min
Apr 28, 10:23 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet67 min
Apr 28, 11:05 PM CDTSevere Thunderstorm WarningEWXGillespie55 min
Apr 28, 11:12 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
Apr 28, 11:25 PM CDTSevere Thunderstorm WarningEWXVal Verde50 min
Apr 28, 11:31 PM CDTSevere Thunderstorm WarningEWXBlanco44 min
Apr 28, 11:56 PM CDTSevere Thunderstorm WarningEWXKinney64 min
Apr 29, 1:45 AM CDTSevere Thunderstorm WarningEWXWilliamson60 min
Apr 29, 11:45 AM CDTRed Flag WarningEWXAtascosa, Dimmit, Frio, Maverick, Zavala4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.